Virginia, 2011

Hail and Damaging Wind in Virginia, July 3, 2011

July 3, 2011 · NWS MRX · 2 events in 1 county or zone

Atmosphere could muster only weak instability during maximum heating. Convection was limited to the higher terrain with no large scale storm organization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Atmosphere could muster only weak instability during maximum heating. Convection was limited to the higher terrain with no large scale storm organization.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 3, 2:27 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 3, 2:27 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT SUN JUL 3 2011

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...CAPPING INVERSION HAS
BROKEN OVER THE HIGHER TERRAIN THIS AFTERNOON...AND ONCE AGAIN THE
MAIN AREA OF LOW LEVEL CONVERGENCE IS ACROSS FAR WRN NC. ISOLATED
TO SCATTERED CONVECTION IN THAT AREA IS DRIFTING SOUTH. ELSEWHERE
...SPOTTY CONVECTION WAS DEVELOPING OVER SW VA...MAINLY ALONG
I-81.

WILL KEEP SLIGHT CHANCE TO CHANCE POPS ACROSS THE FORECAST AREA THIS
EVENING...THEN JUST SLIGHT CHANCE POPS FOR SHOWERS OVERNIGHT. GFS
MOS WAS SEVERAL DEGREES OFF ON LOW TEMPS AGAIN THIS MORNING...WHILE
NAM MOS HAS BEEN JUST ABOUT RIGHT ON THE MARK. MOS BLEND OF LOWS IS
NEAR PERSISTENCE AND CHOSEN.

FOR LATER PERIODS...THE WEAK COLD FRONT IS SHOWN TO SAG SOUTH INTO
THE FORECAST AREA...WHILE A SHORTWAVE TROUGH AND MESOSCALE
CONVECTION SHOULD BE APPROACHING BY MONDAY NIGHT. LOCATION OF FRONT
AND POSSIBLE OUTFLOW BOUNDARIES IS UNKNOWN FOR TUESDAY...SO HARD TO
IMPROVE ON PREVIOUS FORECAST GRIDS FOR THE 4TH OF JULY THROUGH
TUESDAY. KEPT AREAL QUALIFIER OF SCATTERED AND GOOD CHANCE POPS FOR
NOW...AND LATER SHIFTS MAY BE ABLE TO NUDGE POPS UP TO LIKELY FOR
SOME AREAS FOR MONDAY NIGHT INTO TUESDAY.

OTHERWISE...A BLEND OF MOS FOR HIGHS EACH DAY DUE TO INCREASING
CLOUDS AND HIGHER POPS. THE MILDER NAM MOS MINS LOOK BEST FOR MONDAY
NIGHT.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...MODELS RELATIVELY
SIMILAR IN DEPICTION OF THE EXTENDED FORECAST. INITIAL SHORT WAVE
ALONG WITH FRONTAL ADVANCE ACROSS THE FORECAST AREA WILL BE SLOW
ENOUGH TO KEEP AT LEAST SLIGHT CHANCE POPS FOR MOST OF THE REGION
WITH LOW CHANCE POPS ALONG THE HIGHER TERRAIN ALONG THE NORTH
CAROLINA BORDER TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE NEXT WAVE
DROPS THROUGH MEAN UPPER LEVEL TROUGH ON THURSDAY WITH COOL FRONT
APPROACHING THE SOUTHERN APPALACHIANS. RAISED POPS TO 40 PERCENT FOR
CONVECTION ON THURSDAY...EXTENDING INTO THURSDAY EVENING...ACROSS
THE EASTERN HALF OF THE FORCAST AREA. GRADUALLY DROPPED POPS AFTER
MIDNIGHT AS FRONTAL BOUNDARY DRIFTS SOUTHEAST ALONG THE APPALACHIAN
SPINE. MAINTAINED JUST A SLIGHT TO LOW CHANCE POP FOR POSSIBLE
CONVECTION ON FRIDAY AS SOME WEAK INSTABILITY REMAINS ACROSS THE
REGION. FOR THE REMAINDER OF THE PERIOD KEPT MOST AREAS DRY AS LESS
HUMID AIRMASS BUILDS IN BEHIND DEEP SOUTH FRONTAL BOUNDARY
MAINTAINING ONLY A SLIGHT CHANCE POP ON SATURDAY ACROSS THE HIGHER
TERRAIN ACROSS SOUTHEAST TENNESSEE AND THE MOUNTAINS ALONG THE NORTH
CAROLINA BORDER. TRIMMED MAX TEMPS BACK FROM SUGGESTED GUIDANCE
THROUGH MOST OF THE LONG TERM AND STAYED FAIRLY CLOSE TO GUIDANCE
MINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  95  72  93  70 /  20  40  30  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  93  70  91  68 /  20  40  30  40  20
OAK RIDGE, TN                       69  92  69  91  68 /  20  40  30  40  20
TRI CITIES AIRPORT, TN              64  90  63  88  65 /  30  40  30  40  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jul 3, 4:00 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUL 3 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL SLOWLY APPROACH THE SOUTHERN APPALACHIAN
REGION TODAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW
STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND TONIGHT...WITH
THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THIS FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY AROUND THE
TENNESSEE RIVER VALLEY ON MONDAY...WITH ANOTHER WEAK COLD FRONT
APPROACHING THE REGION AGAIN ON THURSDAY. THESE FRONTAL BOUNDARIES
WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION
EACH DAY THIS WEEK...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO
SEVERE EACH DAY. THE MAIN THREATS EACH DAY WILL BE THE POSSIBILITY
OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGHOUT THE WEEK.

DMG

The radar

The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wise

When
July 3, 4:00 PM EST
Where
Wise County, 1.1 mi E of Stephens
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.980, -82.580

Dime to penny sized hail fell for approximately ten minutes; nearly covering the ground.

Thunderstorm Wind, Wise

When
July 3, 4:04 PM EST
Where
Wise County, 1.1 mi E of Stephens
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.980, -82.580

One tree was reported down in Wise.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312255, 312256.